Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 415, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 21, 2009, 7:57 PM EDT for Floyd County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2009, 7:57 PM EDT (23:57 UTC)
- Expired
- Aug 21, 2009, 8:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Floyd County, GA
The radar
The Northeast Alabama radar (KHTX), 105 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 8:15 PM EDT | TSTM WND DMG | 4 S Rome, GA | 3 TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 12.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 212357
SVRFFC
GAC115-220045-
/O.NEW.KFFC.SV.W.0415.090821T2357Z-090822T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
757 PM EDT FRI AUG 21 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FLOYD COUNTY IN NORTHWEST GEORGIA
* UNTIL 845 PM EDT
* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
MPH. THIS STORM WAS LOCATED BETWEEN COOSA AND ROME...MOVING EAST
AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LINDALE AND CAVE SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN MAY ALSO RESULT IN MINOR FLOODING OF LOW-LYING AND FLOOD
PRONE AREAS DURING THE NEXT HOUR.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3428 8543 3429 8538 3430 8538 3442 8511
3435 8501 3434 8502 3427 8502 3408 8540
3409 8542 3415 8544
TIME...MOT...LOC 2356Z 259DEG 11KT 3426 8527
$$1 follow-up statement
000
WWUS52 KFFC 220010
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
810 PM EDT FRI AUG 21 2009
GAC115-220045-
/O.CON.KFFC.SV.W.0415.000000T0000Z-090822T0045Z/
FLOYD GA-
810 PM EDT FRI AUG 21 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR FLOYD COUNTY...
AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 70 MPH. THESE STORMS EXTEND FROM ROME TO CAVE SPRING...AND ARE
MOVING EAST AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ROME...CAVE SPRING...LINDALE...AND SILVER CREEK.
THESE WINDS WILL BE CAPABLE OF CAUSING WIDESPREAD DAMAGE TO TREES
AND POWER LINES IN THE AREA.
IN ADDITION...EXCESSIVE CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH
THESE THUNDERSTORMS. RESIDENTS IN THE AREA SHOULD REMAIN INDOORS AND
AWAYS FROM ELECTRICAL APPLIANCES...TELEPHONES...DOORS...AND WINDOWS
UNTIL THE STORM HAS PASSED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3428 8543 3429 8538 3430 8538 3442 8511
3435 8501 3434 8502 3427 8502 3408 8540
3409 8542 3415 8544
TIME...MOT...LOC 0008Z 259DEG 11KT 3427 8523
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 5:35 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 21, 5:35 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 535 PM EDT FRI AUG 21 2009 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... MODERATELY UNSTABLE TROPICAL AIR REMAINING OVER THE STATE THIS AFTERNOON. CONVECTION SLOW TO GET STARTED...BUT POTENTIAL STILL EXISTS AS UPPER TROUGH DEEPENS INTO THE MID MISSISSIPPI VALLEY OVERNIGHT. MODELS AGREE THAT DRIER AIR SHOULD PUSH INTO THE NORTHWEST CORNER BY SATURDAY MORNING...SPREADING EASTWARD DURING THE DAY. HAVE TAPERED POPS OFF FROM THE NORTHWEST AFTER MIDNIGHT...WITH ONLY LOW POPS REMAINING FOR THE EAST AND EAST CENTRAL ON SATURDAY. AS UPPER TROUGH DIGS SOUTHWARD...THERE MAY BE SOME MOISTURE LINGERING ACROSS THE HIGHER ELEVATIONS AND HAVE LEFT MENTION OF CLOUDS FOR SATURDAY NIGHT IN THAT AREA. DRY FOR SUNDAY AND SUNDAY NIGHT. MAV/MET TEMPERATURES LOOK OKAY AND HAVE DONE ONLY A FEW TWEAKS. .LONG TERM /MONDAY THROUGH FRIDAY/... NO CHANGES MADE TO THE EXTENDED. DRY FOR MONDAY...BUT MOISTURE STARTS TO PUSH BACK INTO THE CWA ON TUESDAY. RIDGING BUILDING BACK BRIEFLY BUT TROUGH DEVELOPING OVER THE NORTHEAST SHOULD PUSH A FRONT INTO TENNESSEE BY THE END OF THE PERIOD. && .AVIATION... SHOWERS/TSTORMS SLOW TO DEVELOP THIS AFTERNOON...BUT WITH A TROPICAL AIRMASS IN PLACE AND A FRONTAL BOUNDARY PUSHING SOUTHEAST OUT OF THE TENNESSEE VALLEY...EXPECT AT LEAST SCATTERED CONVECTION OVER THE CWA THROUGH THE EVENING. PLAN TO CONTINUE PREVIOUS FORECAST TREND WITH VCSH AND PREVAILING CB AT MOST TAF SITES THROUGH THE EVENING. WILL BACK OFF ON TEMPO THUNDER UNTIL WE SEE BETTER DEVELOPMENT. OTHERWISE...LOOK FOR VFR CONDITIONS TO DOMINATE OUTSIDE OF PRECIP AREAS...THEN LOWER INTO THE MVFR RANGE MUCH OF THE AREA BY BY 09Z. COULD SEE ISOLATED CIGS AND VSBYS IN THE IFR RANGE TOWARD DAYBREAK...BUT ANY IFR CONDITIONS THAT DO DEVELOP SHOULD LIFT/BURN OFF BY 14Z MOST AREAS. GENERALLY LIGHT SOUTHWEST/WEST WINDS OVERNIGHT...BECOMING MORE WEST TO NORTHWEST LATE TONIGHT INTO SATURDAY AS THE FRONT PUSHES THROUGH. WITH FRONT PROGGD INTO SOUTHCENTRAL GEORGIA SATURDAY...EXPECT ANY CONVECTION TO BE SOUTH OF TAF SITES. 49 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 70 90 64 87 64 / 40 20 10 5 5 ATLANTA 69 86 65 86 64 / 40 10 5 5 5 BLAIRSVILLE 64 82 59 81 59 / 40 20 10 5 10 CARTERSVILLE 65 86 57 86 57 / 40 10 10 5 10 COLUMBUS 72 91 66 88 66 / 40 10 5 5 5 GAINESVILLE 66 85 65 84 64 / 40 20 10 5 10 MACON 72 90 64 91 63 / 40 20 5 5 5 ROME 68 89 61 87 60 / 40 10 10 5 10 PEACHTREE CITY 67 86 59 85 58 / 40 10 5 5 5 VIDALIA 73 89 65 91 63 / 40 30 10 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 41
Hazardous weather outlook, Aug 21, 6:25 AM EDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 625 AM EDT FRI AUG 21 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221030- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 625 AM EDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. .SYNOPSIS... A TROPICAL AIRMASS WILL REMAIN OVER MUCH OF THE SOUTHEASTERN U.S. THROUGH TODAY...AS A COLD FRONT APPROACHES FROM THE GREAT LAKES TO ARKANSAS. THE FRONTAL BOUNDARY WILL CROSS NORTH AND CENTRAL GEORGIA EARLY SATURDAY. .PRIMARY HAZARDS... LOCALLY HEAVY RAINFALL AND CLOUD-TO-GROUND LIGHTNING ARE THE PRIMARY HAZARDS THOUGH GUSTY WINDS ARE ALSO POSSIBLE WITH A FEW OF THE STRONGER STORMS...THIS AFTERNOON AND EVENING. .DISCUSSION... MODERATE INSTABILITY WILL DEVELOP BY THIS AFTERNOON WITH CAPES AROUND 1500 AND LIFTED INDICES NEAR -3...ALLOWING THUNDERSTORMS TO DEVELOP THIS AFTERNOON AS A WEAK SHORTWAVE PASSES THROUGH THE AREA. LIGHT WINDS ALOFT AND RELATIVELY HIGH PRECIPITABLE WATER VALUES WILL CONTRIBUTE TO LOCALLY HEAVY RAIN POTENTIAL...WITH SPOTTY ONE OR TWO INCH RAINFALL AMOUNTS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS EXISTS OVER CENTRAL GEORGIA ON SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH MONDAY. THUNDERSTORM CHANCES CREEP BACK INTO CENTRAL GEORGIA ON TUESDAY AND WEDNESDAY...WITH STORMS BECOMING POSSIBLE ACROSS THE ENTIRE AREA ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SIGNIFICANT WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 21, 5:50 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 550 PM EDT FRI AUG 21 2009 GAZ080-092-212215- 550 PM EDT FRI AUG 21 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING IN NORTHERN SCHLEY AND EXTREME SOUTHERN TAYLOR COUNTIES UNTIL 615 PM EDT... AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER RUPERT...MOVING EAST AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS THE AFFECTED AREAS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. 19
Special weather statement, Aug 21, 6:06 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 606 PM EDT FRI AUG 21 2009 GAZ102-212300- 606 PM EDT FRI AUG 21 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH IN STEWART COUNTY UNTIL 700 PM EDT... AT 459 PM CDT/559 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM OMAHA TO 5 MILES WEST OF SANFORD...MOVING EAST AT 15 MPH. THESE THUNDERSTORMS WILL AFFECT FLORENCE MARINA STATE PARK AND PROVIDENCE CANYON STATE PARK DURING THE NEXT 30 MINUTES. IN ADDITION...STRONG THUNDERSTORMS ARE ALSO DEVELOPING FURTHER EAST IN THE COUNTY SOUTHWEST OF LUMPKIN AND NEAR RICHLAND. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH ALL OF THESE THUNDERSTORMS. RESIDENTS IN THE AREA SHOULD REMAIN INDOORS AND AWAY FROM ELECTRICAL APPLIANCES AND TELEPHONES UNTIL THE STORM HAS PASSED. STRONG WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND. 19
Special weather statement, Aug 21, 7:38 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 738 PM EDT FRI AUG 21 2009 GAZ019-220015- 738 PM EDT FRI AUG 21 2009 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN FLOYD COUNTY UNTIL 815 PM EDT... AT 732 PM EDT/632 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF STRONG THUNDERSTORMS MOVING INTO FLOYD COUNTY FROM THE WEST. THE ACTIVITY WAS GENERALLY WEST OF A LINE FROM ARMUCHEE...TO ROME...TO CAVE SPRING...MOVING EAST AT 15 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. IN ADDITION...WIND GUSTS OF 35 TO 40 MPH MAY RESULT IN MINOR DAMAGE TO TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND. FINALLY...HEAVY RAIN WILL ACCOMPANY THESE STORMS AND MAY RESULT IN PONDING OF WATER ON ROADWAYS AND BRIEF...MINOR FLOODING OF LOW-LYING AND FLOOD PRONE AREAS. 19
Special weather statement, Aug 21, 7:45 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 745 PM EDT FRI AUG 21 2009 GAZ041-220015- 745 PM EDT FRI AUG 21 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HARALSON COUNTY UNTIL 815 PM EDT... AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BREMEN...MOVING NORTHEAST AT 10 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS THUNDERSTORM...ESPECIALLY FOR AREAS BETWEEN BREMEN AND DRAKETOWN. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. 19
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.